Format

Send to

Choose Destination
See comment in PubMed Commons below
J Clin Psychiatry. 2006;67 Suppl 4:22-6.

Monoamine depletion studies: implications for antidepressant discontinuation syndrome.

Author information

1
Department of Psychiatry, The University of Texas Health Sciences Center at San Antonio, San Antonio TX 78229-3900, USA. delgadop@uthscsa.edu

Abstract

The likelihood of a connection between serotonin reuptake inhibitor (SRI) discontinuation and an acute reduction in synaptic serotonin (5-HT) has ignited interest in the similarities between SRI discontinuation syndrome and the symptoms observed after acute tryptophan depletion, which reduces synaptic 5-HT levels. An open question is whether these 2 phenomena have shared characteristics because of a similar underlying mechanism. The evidence in support of a similar underlying mechanism includes the observation that comparable proportions of SRI-treated patients experience depressive symptoms following tryptophan depletion and SRI discontinuation. Furthermore, the proportion of people who have emotional changes with rapid antidepressant discontinuation may be parallel to the proportion of people who experience those changes with rapid tryptophan depletion.

PMID:
16683859
[Indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Physicians Postgraduate Press, Inc.
    Loading ...
    Support Center